Idaho, 2012

Hail and Damaging Winds in Idaho, July 20, 2012

July 20, 2012 · NWS OTX · 24 events in 5 counties and zones

One of the largest and most widespread severe weather events occurred across the Spokane County Warning Area on July 20th. Several days prior to the day of the event, a deep upper-level low slowly sagged down the Pacific Northwest Coastline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

One of the largest and most widespread severe weather events occurred across the Spokane County Warning Area on July 20th. Several days prior to the day of the event, a deep upper-level low slowly sagged down the Pacific Northwest Coastline. Southerly flow ahead of the low pumped moist, unstable air into the Inland Northwest. The combination of afternoon heating and smaller impulses ejecting from the offshore low kept the region very unsettled with several rounds of severe thunderstorms from the 15th through the 19th. On the morning of the 20th, the remnants of Tropical Storm Fabio became ingested into the southerly flow and transported toward the region. Meanwhile, a shortwave dropping into the Gulf of Alaska acted to kick the upper-low off the southwestern Oregon Coast inland. The upper-level wave took on a strong negative tilt, driven northeastward by a 75kt jet streak, crossing through Eastern Washington and Northern Idaho during the early to late afternoon on July 20th. The combination of strong dynamic forcing along the shortwave, presence of an abnormally moist, unstable air mass, highly diffluent flow aloft, and jet streak dynamics led to numerous severe thunderstorms across Northern Idaho. Severe hail and winds were observed with storms during the early afternoon across lower portions of the Idaho Panhandle. The threat transitioned to severe winds by the mid to late afternoon as storms migrated into northern sections of the Panhandle with hundreds of downed trees and one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 20, 11:14 AM PST, 31 minutes earlier.

Area forecast discussion, Jul 20, 11:14 AM PST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1214 PM PDT Fri Jul 20 2012

.SYNOPSIS...
Expect a significant round of thunderstorms by this afternoon and
evening as a strong low pressure system lifts through the region.
Some of the storms could be severe and produce large hail...damaging
winds...and very heavy rains. By the weekend the weather will dry
out for most locations. Another upper level low will cross the
region Sunday night and Monday resulting in a chance of showers
for locations north of highway 2. The low will exit by Tuesday
afternoon with dry and seasonably warm weather to follow.

&&

.DISCUSSION...
There will be a few updates to the forecast this
afternoon...mainly to make adjustment to reflect reality. this
will not change the forecast much. This will still be an active
thunderstorms day with the potential for severe thunderstorms. We
have issued a Severe Thunderstorm Watch from now through 800 pm
this evening. In addition there is a Flash Flood Watch out for a
large portion of eastern Washington through 1100 pm tonight. These
could very well be dangerous storms and people should be on alert
for rapidly building thunderstorms. /Tobin

&&

.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and panhanhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        82  58  80  58  84  57 /  80  50   0   0   0  20
Coeur d'Alene  82  57  78  54  83  57 /  80  70   0   0   0  20
Pullman        80  53  80  51  82  54 /  80  20   0   0  10  20
Lewiston       91  63  90  62  91  63 /  80  10   0   0  10  20
Colville       87  57  82  54  86  56 /  80  80  10   0  10  20
Sandpoint      81  56  77  50  83  54 /  80  80  10   0  10  30
Kellogg        84  57  78  54  85  55 /  80  50  10   0  10  30
Moses Lake     84  59  84  57  86  57 /  60  10   0   0   0  10
Wenatchee      84  62  85  61  83  60 /  80  10   0   0  10  10
Omak           84  58  83  56  84  57 /  80  40   0   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Northern Panhandle.

     SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
     Northern Panhandle.

WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Waterville Plateau.

     SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
     Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Jul 20, 4:49 AM PST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT FRI JUL 20 2012

IDZ001>004-026-027-WAZ031>038-041>044-211300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING
TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS
BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING
WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 10:34 AM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1134 AM PDT FRI JUL 20 2012

WAZ042-201930-
OKANOGAN WA-CHELAN WA-
1134 AM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  WEST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 1230 PM PDT

AT 1130 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STEHEKIN..MOVING NORTH AT 30 MPH...OVER THE
NORTHERN PORTION OF LAKE CHELAN.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MAZAMA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4870 12017 4822 12058 4829 12088 4852 12077
      4853 12071 4856 12072 4857 12069 4858 12074
      4879 12063
TIME...MOT...LOC 1834Z 200DEG 27KT 4836 12066

RFOX.RFOX
Special weather statement, Jul 20, 11:19 AM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1219 PM PDT FRI JUL 20 2012

IDZ026-027-WAZ031-032-202000-
NEZ PERCE ID-ASOTIN WA-
1219 PM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  EASTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON

UNTIL 100 PM PDT

AT 1213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTH OF LEWISTON..MOVING NORTH AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.  A FLASH FLOOD
WARNING IS IN EFFECT UNTIL 1245 PM FOR ASOTIN COUNTY.

LOCATIONS IMPACTED INCLUDE...
   LEWISTON AND  CLARKSTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4642 11709 4644 11704 4645 11677 4599 11701
      4599 11727 4600 11728
TIME...MOT...LOC 1917Z 196DEG 27KT 4605 11712

JW
Local storm report, Jul 20, 11:22 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1222 PM PDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             WSW ANATONE             46.13N 117.13W
07/20/2012  E0.50 INCH       ASOTIN             WA   TRAINED SPOTTER

            SPOTTER AT ANATONE POST OFFICE REPORTED DIME SIZE HAIL
            AND VERY HEAVY RAIN.

&&

RFLIEHMA

The radar

The Spokane radar (KOTX), 166 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail. Local standard time, as filed.

Thunderstorm Wind, Nez Perce

When
July 20, 11:45 AM PST
Where
Nez Perce County, 4.17 mi S of Webb
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
46.290, -116.840

Thunderstorm winds knocked down several trees. There was also roof damage to an outbuilding.

Hail, Latah

When
July 20, 11:48 AM PST to 11:55 AM PST
Where
Latah County, 0.47 mi W of Juliaetta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.580, -116.710

Hail, Nez Perce

When
July 20, 11:48 AM PST to 11:54 AM PST
Where
Nez Perce County, 0.48 mi E of Lewiston Orchards
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.370, -116.940

Hail, Nez Perce

When
July 20, 11:48 AM PST to 11:55 AM PST
Where
Nez Perce County, 0.48 mi W of Lewiston Orchards
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.370, -116.960

Hail, Nez Perce

When
July 20, 11:48 AM PST to 11:55 AM PST
Where
Nez Perce County, 0.48 mi W of Lapwai
Measured
1.5 in hail
Reported by
Public
Coordinates
46.400, -116.810

The report was from Valley Gas in Lapwai.

Hail, Nez Perce

When
July 20, 11:48 AM PST to 11:55 AM PST
Where
Nez Perce County, 1.46 mi NNE of Lapwai
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
46.420, -116.790

Report from Nez Perce Tribal Police.

Hail, Nez Perce

When
July 20, 12:00 PM PST to 12:06 PM PST
Where
Nez Perce County, 1.59 mi WNW of Summit
Measured
2.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.480, -116.580

The hail caused major damage to a vehicle.

Hail, Nez Perce

When
July 20, 12:00 PM PST to 12:05 PM PST
Where
Nez Perce County, 2.35 mi NE of Myrtle
Measured
2.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.520, -116.680

The hail caused numerous dents on vehicles.

Hail, Latah

When
July 20, 12:15 PM PST to 12:20 PM PST
Where
Latah County, 3.15 mi NE of Juliaetta
Measured
1 in hail
Reported by
Public
Coordinates
46.610, -116.650

Hail, Nez Perce

When
July 20, 12:15 PM PST to 12:20 PM PST
Where
Nez Perce County, 1.46 mi NNW of Summit
Measured
2.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.490, -116.560

Hail resulted in numerous dents to vehicles.

Thunderstorm Wind, Shoshone

When
July 20, 12:35 PM PST to 12:40 PM PST
Where
Shoshone County, 0.69 mi S of Bradley
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
47.540, -116.170

A roof was torn off an outbuilding. Spotter also observed one inch hail.

Hail, Latah

When
July 20, 12:40 PM PST to 12:46 PM PST
Where
Latah County, 3.6 mi ESE of Bovard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.650, -116.660

Thunderstorm Wind, Kootenai

When
July 20, 1:03 PM PST to 1:08 PM PST
Where
Kootenai County, 1.97 mi SE of Conkling Park
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
47.400, -116.740

Trees and power lines were blown down at Ogara and South Benewah Road.

Hail, Shoshone

When
July 20, 1:30 PM PST to 1:35 PM PST
Where
Shoshone County, 0.83 mi SW of Calder
Measured
1 in hail
Reported by
Public
Coordinates
47.270, -116.190

Thunderstorm Wind, Kootenai

When
July 20, 1:36 PM PST to 1:42 PM PST
Where
Kootenai County, 0.83 mi NE of Rose Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.540, -116.470

Tree blown down on power line.

Thunderstorm Wind, Kootenai

When
July 20, 1:59 PM PST to 2:04 PM PST
Where
Kootenai County, 2.8 mi N of Dudley
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.570, -116.440

A large tree was blown down on highway 3 blocking the roadway near Interstate 90.

Thunderstorm Wind, Bonner

When
July 20, 2:10 PM PST to 2:15 PM PST
Where
Bonner County, 2.31 mi W of Cedar Creek
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.020, -116.500

Measured at the Lake Pend Oreille Buoy.

Thunderstorm Wind, Shoshone

When
July 20, 2:11 PM PST to 2:16 PM PST
Where
Shoshone County, 1.38 mi N of Polaris
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
47.540, -116.080

Power lines were blown down.

Thunderstorm Wind, Shoshone

When
July 20, 2:15 PM PST to 2:19 PM PST
Where
Shoshone County, Prichard
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
47.650, -115.970

Prichard Tavern reported a small utility trailer blown roughly 150 feet. Several tree limbs down. Pea size hail also observed.

Thunderstorm Wind, Shoshone

When
July 20, 2:16 PM PST to 2:20 PM PST
Where
Shoshone County, 0.83 mi SW of Prichard
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.640, -115.980

A tree was blown down on a power line at Coeur D Alene River Road at mile post 27.

Thunderstorm Wind, Shoshone

When
July 20, 2:21 PM PST to 2:26 PM PST
Where
Shoshone County, 2.43 mi WSW of Kingston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.540, -116.320

A tree was blown down onto a power line on School House Loop Road.

Thunderstorm Wind, Shoshone

When
July 20, 2:25 PM PST to 2:29 PM PST
Where
Shoshone County, 7.65 mi SSE of Falcon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.250, -115.610

Nine trees were blown down at Tin Can Campground.

Thunderstorm Wind, Bonner

When
July 20, 2:53 PM PST to 2:58 PM PST
Where
Bonner County, 5.52 mi E of Nordman
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
48.640, -116.830

A tree fell on a moving vehicle killing the driver.

Thunderstorm Wind, Bonner

When
July 20, 3:00 PM PST to 3:05 PM PST
Where
Bonner County, 7.47 mi NE of Nordman
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Park/Forest Service
Coordinates
48.710, -116.840

Priest Lake State Park reported numerous trees down. RV and Cabins throughout the park received extensive damage. A few cars were totaled by falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394414, 394398, 394399, 394400, 394401, 394404, 394405, 394407, 394408, 394410, 394416, 394411, 394419, 394412, 394421, 394425, 394426, 394427, 394429, 394436, 394438, 394440, 394443, 394444.